Michigan, 2012

Lake-Effect Snow in Michigan, February 21 to 22, 2012

February 21 to 22, 2012 · NWS MQT · 1 event in 1 county or zone

An upper disturbance moving across the Upper Great Lakes produced heavy lake enhanced snow in the Laurium/Calumet area from the 21st into the 22nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving across the Upper Great Lakes produced heavy lake enhanced snow in the Laurium/Calumet area from the 21st into the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 21, 6:56 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Feb 21, 6:56 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
656 PM EST TUE FEB 21 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 400 PM EST TUE FEB 21 2012

WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL LOW OVER NRN
MN WITH A SHORTWAVE TROUGH EXTENDING INTO NW WI. 850-500 MB QVECTOR
CONV AND MID LEVEL FGEN ASSOCIATED WITH THE SHRTWV SUPPORTED A BAND
OF SNOW ACROSS CNTRL UPPER MI. SO...FAR ACCUMULATIONS HAVE BEEN
LIGHT...GENERALLY LESS THAN AN INCH. AT THE SFC...A 992 MB LOW WAS
LOCATED NEAR KINL WITH MOST OF THE SNOW AHEAD OF A TROUGH EXTENDING
TO THE SE THROUGH WRN UPPER MI INTO NE WI. ADDITIONAL SNOW OVER NE
MN WITH WRAP-AROUND MOISTURE NEAR THE MID LEVEL LOW WAS MOVING BACK
INTO NW WI.

RADAR TRENDS AND NAM/RUC FCST SUGGEST THAT THE INITIAL SNOWBAND WILL
MOVE OUT OF CNTRL UPPER MI INTO THE ERN CWA LATE THIS AFTERNOON AND
EVENING. THE SNOW AREA OVER MN IS ALSO EXPECTED TO SHIFT INTO WRN
UPPER MI THIS EVENING BRINGING POTENTIAL FOR ADDITIONAL LIGHT
ACCUMULATIONS OF AN INCH OR TWO. EVEN THOUGH THE STRONGER SYNOPTIC
FORCING IS FCST NEAR KIWD... THE COMBINATION OF CONVERGENT WRLY FLOW
AND 850 MB TEMPS DROPPING TO AROUND -8C WILL ALSO RESULT IN SOME
LAKE ENHANCED SNOW OVER NW UPPER MI WITH SNOWFALL AMOUNTS INTO THE 1
TO 3 INCH RANGE. AS THE WINDS VEER SLIGHTLY WED...THE LAKE ENHANCED
SNOW SHOULD ALSO MOVE INTO LOCATIONS NEAR LAKE SUPERIOR EAST OF
MUNISING. THE REMAINING SNOW OVER THE WEST WILL DIMINISH WED AS
HIGH PRESSURE AND DRIER AIR MOVE INTO THE AREA BEHIND THE DEPARTING
MID LEVEL LOW.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 400 PM EST TUE FEB 21 2012

THE 500MB LOW CURRENTLY OVER N MN THIS AFTERNOON WILL BE ALONG THE
ONTARIO/QUEBEC BORDER TO BEGIN THIS PERIOD. THE NEXT TROUGH SLIDING
IN FROM THE NW WILL BE BROAD...STRETCHING FROM W MANITOBA TO E LAKE
SUPERIOR/CENTRAL LAKE MI THURSDAY AFTERNOON. FCST MODELS BEGIN TO
DIVERGE EARLIER THAN NORMAL...THURSDAY AFTERNOON /DAY 2/.

THE 21/06Z NAM IS A QUICK OUTLIER...WITH A CLOSED LOW DEVELOPING
NEAR THE MACKINAC BRIDGE...BEFORE SHIFTING TO S QUEBEC FRIDAY
AFTERNOON. WHILE THE 21/06Z GFS HAS A SIMILAR TREND...IT IS APPROX 6
HOURS SLOWER. THE 21/09Z SREF TENDS TO FOLLOW A SOLUTION SIMILAR TO
THE GFS...WHILE THE 21/00Z CANADIAN IS AN AVERAGE BETWEEN THE
GFS/SREF AND THE MUCH SLOWER 21/00Z ECMWF /LOW OVER W ONTARIO WHILE
THE GFS HAS IT OVER THE S ONTARIO/QUEBEC BORDER/. THE ECMWF DOES NOT
PLACE THE LOW OVER THE S ONTARIO/QUEBEC BORDER UNTIL 12Z
SATURDAY...OR 18HRS BEHIND THE GFS. WILL PUSH THIS FORECAST CLOSER
TO A GFS SOLUTION THROUGH THE END OF THE WORK WEEK. THIS WILL RESULT
IN UPPER MI AND LAKE SUPERIOR STUCK BETWEEN THE FIRST SFC LOW
EXITING INTO QUEBEC AT 00Z THURSDAY...WITH THE STRONGER LOW
DEVELOPING OVER THE N PLAINS AND CENTRAL CANADA. A WEAK SFC TROUGH
WILL CONNECT THE TWO. THE MOST SIGNIFICANT CONTRAST THE MODELS CAN
BE SEEN OFF THE 00Z FRIDAY SFC MAP. THERE IS A CLUSTER OF MODELS
/GFS/NAM/SREF/ WITH THE LOW OVER CENTRAL TO N LOWER MI. BY CONTRAST
THE CANADIAN HAS IT ALONG THE LOWER MI/IA/OH BORDER...WITH THE ECMWF
ALONG THE CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVERS. AS STATED
ABOVE...WILL PUSH THE FCST TO A MORE CENTRAL LOWER MI SOLUTION AT
00Z FRIDAY. THIS WILL KEEP THE BULK OF THE SYNOPTIC MOISTURE FALLING
JUST SOUTH OF THE CWA.

AFTER 18Z FRIDAY ALL OF THE SOLUTIONS COME INTO SOME BASIC AGREEMENT
OVER OUR CWA...WITH N TO NW WINDS AND 850MB TEMPS IN THE -8 TO -12C
RANGE. 850MB TEMPS OF -14 TO -16C SHOULD BE COMMON BY SUNDAY
AFTERNOON...BEFORE WAA ON MORE SW WINDS TAKE HOLD SATURDAY NIGHT.

STRONG SSW WINDS WILL LIKELY TAKE HOLD SUNDAY AFTERNOON INTO SUNDAY
NIGHT /DEPENDING ON THE TIMING OF THE NEXT LOW. THE ECMWF ENDS UP
BEING ROUGHLY 12 HOURS SLOWER THAN THE GFS WITH THIS NEXT SYSTEM
COMING OUT OF THE PLAINS. A STRONGER MORE NORTHERLY LOW OFF THE
ECMWF WOULD BRING 850MB TEMPS OF 2C...COMPARED TO THE WARMEST
READINGS OFF THE GFS OF -6C. AT 00Z TUESDAY THE SFC 983MB SFC LOW
OFF THE ECMWF IS OVER NE MN...WHILE AT THE SAME TIME THE
WEAKER/QUICKER GFS HAS A 1003MB LOW OVER FAR S QUEBEC. GIVEN THE
LOWER CONFIDENCE WITH THE FORECAST WILL NOT DIVE TO MUCH INTO THE
SPECIFICS...AND KEEP A CONSENSUS GOING FROM SATURDAY NIGHT ON. EVEN
WITH ALL THE DIFFERENCES...SUNDAY NIGHT LOOKED TO BE A GOOD
OPPORTUNITY TO INCLUDE LIKELY POPS OVER S CENTRAL UPPER MI.
OTHERWISE...WILL KEEP CHANCE OF LESS POPS GOING THROUGH MUCH OF THE
PERIOD WITH LOWER THAN NORMAL CONFIDENCE.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 656 PM EST TUE FEB 21 2012

MOISTURE/-SN WRAPPING AROUND MIDLEVEL LOW APPROACHING WRN LAKE
SUPERIOR WILL AFFECT KIWD/KCMX/KSAW TONIGHT INTO WED MORNING. KCMX
WILL BE IMPACTED MOST. AFTER BRIEF IMPROVEMENT IN THE LAST HR...
EXPECT CONDITIONS AT KCMX TO FALL BACK TO PREDOMINANTLY IFR THIS
EVENING UNDER UPSLOPING WESTERLY FLOW OFF LAKE SUPERIOR. AT
KIWD...MVFR CONDITIONS SHOULD PREVAIL WITH LESS LAKE INFLUENCES. AT
KSAW...DOWNSLOPING WIND COMPONENT WILL RESULT IN HIGHER MVFR CIGS
TONIGHT WITH -SN PROBABLY NOT CAUSING MUCH VIS RESTRICTION.
IMPROVEMENT EXPECT WED AS MIDLEVEL LOW DEPARTS...THOUGH MVFR
CONDITIONS WILL PROBABLY LINGER AT KIWD/KCMX.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 400 PM EST TUE FEB 21 2012

AS LOW PRESSURE SLIDES EASTWARD THROUGH NRN LAKE SUPERIOR AND
INTO QUEBEC BY WED AFTERNOON...WRLY WINDS WILL INCREASE TO 20 TO 30
KT TONIGHT INTO WED. WINDS WILL DIMINISH LATE WED INTO WED NIGHT AS
HIGH PRES BUILDS INTO THE UPPER GREAT LAKES. WINDS WILL THEN REMAIN
RELATIVELY LIGHT INTO UNTIL FRI WHEN NRLY WINDS OF 15 TO 25 KT ARE
POSSIBLE AS LOW PRESSURE MOVES TO THE SOUTH OF THE REGION.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...KF
AVIATION...ROLFSON
MARINE...JLB
Hazardous weather outlook, Feb 21, 4:14 AM EST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
414 AM EST TUE FEB 21 2012

MIZ001>007-009>014-084-085-220915-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
414 AM EST TUE FEB 21 2012 /314 AM CST TUE FEB 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-220915-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
414 AM EST TUE FEB 21 2012 /314 AM CST TUE FEB 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-220915-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
414 AM EST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

In the hours before

Local storm report, Feb 21, 9:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
910 PM EST TUE FEB 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             1 S BERGLAND            46.59N 89.57W
02/21/2012  E2.0 INCH        ONTONAGON          MI   PUBLIC

            1 TO 2 INCHES OF WET SNOW HAS FALLEN THROUGHOUT THE DAY.
            STILL SNOWING LIGHTLY.

&&

KCOOLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Houghton

When
February 21, 10:00 PM EST to February 22, 10:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Laurium measured eight inches of lake enhanced snow in 12 hours.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365150.